Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 16, NWS Birmingham, AL

March 6, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 6, 2010, 4:43 PM CST for 39 counties in Alabama. It took effect at Mar 7, 2010, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2010, 4:43 PM CST (22:43 UTC)
In effect from
Mar 7, 2010, 12:00 PM CST
Expired
Mar 7, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WWUS84 KBMX 062243
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CST SAT MAR 6 2010

...DRY CONDITIONS EXPECTED THROUGH THE WEEKEND...

ALZ011>015-017>050-071300-
/O.UPG.KBMX.FW.A.0013.100307T1800Z-100307T2300Z/
/O.NEW.KBMX.FW.W.0016.100307T1800Z-100308T0000Z/
/O.CON.KBMX.FW.W.0015.000000T0000Z-100307T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
443 PM CST SAT MAR 6 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

HIGH PRESSURE REMAINS ACROSS THE REGION. VERY LOW DEW POINTS AND
WARMING TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES TO DROP
BELOW 25 PERCENT FOR SEVERAL HOURS. LOW LEVEL MOISTURE REBOUNDS
SOME BY MONDAY

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MNK
2 follow-up statements
227 
WWUS84 KBMX 071245
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CST SUN MAR 7 2010

...VERY DRY CONDITIONS EXPECTED THIS AFTERNOON...

ALZ011>015-017>050-080000-
/O.CON.KBMX.FW.W.0016.100307T1800Z-100308T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
645 AM CST SUN MAR 7 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. 

HIGH PRESSURE REMAINS ACROSS THE REGION. VERY LOW DEW POINTS AND
WARMING TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES TO DROP
BELOW 25 PERCENT FOR SEVERAL HOURS. LOW LEVEL MOISTURE REBOUNDS
SOME BY MONDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
267 
WWUS84 KBMX 071851
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CST SUN MAR 7 2010

...VERY DRY CONDITIONS EXPECTED INTO MONDAY AFTERNOON...

ALZ011>015-017>050-080300-
/O.NEW.KBMX.FW.A.0014.100308T1800Z-100309T0000Z/
/O.CON.KBMX.FW.W.0016.000000T0000Z-100308T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1251 PM CST SUN MAR 7 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

HIGH PRESSURE REMAINS ACROSS THE REGION. VERY LOW SURFACE DEW
POINTS AND WARMING TEMPERATURES WILL ALLOW RELATIVE HUMIDITY
VALUES TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. 
LOW LEVEL MOISTURE REBOUNDS SOME TOMORROW...BUT THE MIXED
CONDITIONS MAY RESULT IN RED FLAG CONDITIONS AGAIN ON MONDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 6, 3:47 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 6, 3:47 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST SAT MAR 6 2010

.SHORT TERM...TONIGHT THROUGH MONDAY.

DRY CONDITIONS WILL REMAIN ACROSS CENTRAL ALABAMA THROUGH MONDAY.
THESE DRY CONDITIONS HAVE CREATED A HIGH FIRE DANGER...SEE DISCUSSION
BELOW. ADDITIONALLY...THESE DRY CONDITIONS WILL ALLOW OVERNIGHT LOWS
TO BECOME QUITE CHILLY AGAIN TONIGHT BEFORE SOME MODERATION IS
NOTICED ON MONDAY MORNING. TEMPERATURES WILL DIP INTO THE 20S AND 30S
EACH DAY. A MID LEVEL RIDGE WILL INCH CLOSER TO CENTRAL ALABAMA
THROUGH THE SHORT TERM PERIOD AND THIS WILL PUSH HIGH TEMPERATURES
TO NEAR NORMAL SUNDAY AND ABOVE NORMAL MONDAY.

75

.LONG TERM...TUESDAY THROUGH SATURDAY.

A NEARLY ZONAL AND ENERGETIC SOUTHERN BRANCH JET REMAINS IN THE
VICINITY THE ENTIRE PERIOD. THIS JET INTERACTS AT TIMES WITH THE
NORTHERN BRANCH AND SEVERAL WAVES/IMPULSES WILL AFFECT THE
SOUTHEASTERN CONUS. THEREFORE...SOME UNSETTLED CONDITIONS CAN BE
EXPECTED THROUGH AT LEAST THURSDAY/FRIDAY. THE ECMWF/GFS/GEM/UKMET
HAVE BEEN AGREEING ON THE OVERALL SYNOPTIC SETUP...BUT THE SMALLER
SCALE DETAILS HAVE BEEN FLIP FLIPPING A BIT. THIS IS DUE TO THE LARGE
UPPER LOW THAT DEVELOPS TUESDAY IN THE CENTRAL PLAINS AND MOVES TO
THE MID ATLANTIC COAST BY SATURDAY. THE MID LEVEL RIDGE THAT WILL
USHER IN SOME ABOVE NORMAL TEMPERATURES SLOWLY DRIFTS EASTWARD
AHEAD OF THE LOW. THIS FEATURE MAY PLAY A ROLE IN SOME TIMING ISSUES
WITH THE ENTIRE SYSTEM AND RAIN PERIODS.

SIMILAR TO THE PREVIOUS FORECAST DISCUSSION...IT LOOKS AS THOUGH
SEVERAL UPPER IMPULSES WILL PRODUCE POTENTIAL SHOWERS AND
EVENTUALLY THE POSSIBILITY OF THUNDERSTORMS. THE GFS IS THE OUTLIER
IN GENERATING CYCLOGENESIS OVER CENTRAL ALABAMA WED NIGHT...BUT
SEVERAL UPPER IMPULSES TRAVERSE THE REGION THROUGH THE PERIOD. THE
AIRMASS STARTS OFF VERY DRY AND THESE INITIAL IMPULSE ARE RATHER
PROGRESSIVE. THEREFORE...THINK THERE IS A CHANCE OF SHOWERS MONDAY
NIGHT INTO TUESDAY...BUT SOME MOISTENING WILL BE NECESSARY BEFORE
THE RAIN REACHES THE GROUND. THE DETAILS JUST ARE NOT QUITE THERE
YET FOR ANY MENTION OF STRONG TO SEVERE STORMS. CLOUD COVER/TEMPS/
BOUNDARY LAYER MOISTURE CONTENT AND SURFACE FRONTAL FEATURES JUST ARE
NOT REFINED ENOUGH FOR ANY SPECIFIC DETAILS. THERE APPEARS TO BE A
WARM FRONT WED/THU...FOLLOWED BY A COLD FRONT/DRY LINE THU...THEN THE
ANOTHER COLD FRONT/TROUGH SAT. THIS PERIOD WILL BE ONE TO WATCH AS
THE DYNAMICS BECOME BETTER AS THE WEEK GOES ON. EXPECT AT LEAST A
FEW ROUNDS OF SHOWERS OR STORMS DURING THE PERIOD.

75

&&

.AVIATION...18Z TAF DISCUSSION.

LIGHT NORTHERLY TO NORTHEASTERLY WINDS AND CLEAR SKIES WILL PREVAIL
THIS AFTERNOON AS HIGH PRESSURE REMAINS ANCHORED ACROSS THE EASTERN
CONUS. WINDS WILL DIMINISH WITH SUNSET. NO AVIATION CONCERNS ARE
EXPECTED.

14

&&

.FIRE WEATHER...

VERY DRY ATMOSPHERE LOOMS OVERHEAD AS EVIDENCED FROM THE 12Z BMX
RAOB AND ITS 0.09 PRECIPITABLE WATER VALUES FOR CENTRAL ALABAMA.
MODEL GUIDANCE HAS NOT HANDLED THE SURFACE DEW POINTS VERY WELL
THE PAST FEW DAYS ALONG WITH THE MIXING THAT HAS TAKEN PLACE. SOME
AREAS HAVE BEEN OVER 10 DEGREES OFF. EVEN THOUGH THE MODEL
CONSENSUS HAS THE SURFACE DEW POINTS INCREASING TO WHERE THE RED
FLAG CRITERIA IS GENERALLY NOT MET...WILL ONCE AGAIN LOWER THE
VALUES OVER A MUCH LARGER AREA WHICH PUTS THE AREA AT RISK OF
MEETING THE DURATION CRITERIA FOR RED FLAG CONDITIONS SUNDAY
AFTERNOON. HAVE ISSUED A FIRE WEATHER WATCH FOR SUNDAY AFTERNOON.
IT LOOKS AS IF THE SLOW MOISTURE INCREASE CONTINUES ON MONDAY.
MINIMUM RELATIVE HUMIDITY VALUES DROP TO NEAR 25 PERCENT YET
AGAIN...BUT THE CONFIDENCE REMAINS LOW THAT WILL WILL MEET THE
DURATION CRITERIA FOR RED FLAG CONDITIONS. AT ANY RATE...OUTDOOR
BURNING IS HIGHLY DISCOURAGED BOTH SUNDAY AND MONDAY.

THE RED FLAG WARNING IN EFFECT THIS AFTERNOON WILL EXPIRE AT 6 PM.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     25  61  32  65  41 /   0   0   0   0  10
ANNISTON    29  62  34  69  44 /   0   0   0   0  10
BIRMINGHAM  31  64  38  69  46 /   0   0   0   0  20
TUSCALOOSA  28  65  34  70  45 /   0   0   0   0  20
CALERA      31  63  36  69  46 /   0   0   0   0  20
AUBURN      33  63  38  67  44 /   0   0   0   0  10
MONTGOMERY  31  65  36  70  47 /   0   0   0   0  10
TROY        27  65  33  70  43 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FIRE WEATHER WATCH SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&

75/75/14
Hazardous weather outlook, Mar 6, 1:30 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 6 2010

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST SAT MAR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY DRY CONDITIONS ARE EXPECTED DURING THE AFTERNOON HOURS. DUE TO
THESE LOW RELATIVE HUMIDITIES...OUTDOOR BURNING IS HIGHLY DISCOURAGED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DRY CONDITIONS CONTINUE INTO SUNDAY. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:31 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more3 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.